Come join others currently navigating treatment in our weekly Zoom Meetup! Register here: Tuesdays, 1pm ET.
Fill Out Your Profile to share more about you. Learn more...

BCO Podcast: Neuropathy: Causes and Treatments

Neuropathy: Causes and Treatments

August 8, 2018

Stubblefield

Michael Stubblefield, M.D. is medical director of cancer rehabilitation at the Kessler Institute for Rehabilitation in New Jersey and the national medical director for Select Medical's ReVital Cancer Rehabilitation program. He is known around the world for his expertise in the identification, evaluation, and rehabilitation of pain and functional disorders caused by cancer and cancer treatments, particularly problems caused by radiation and chemotherapy. Dr. Stubblefield is an accomplished researcher and has published extensively on medical rehabilitation, oncology, pain management, palliative care, and neurophysiology.

Listen to the podcast to hear Dr. Stubblefield explain:

  • what neuropathy is, how it happens, and the treatments that can cause it
  • how to explain neuropathy to friends and family
  • risk factors for neuropathy
  • treatments for neuropathy
  • the three things that anyone diagnosed with neuropathy should know

Running time: 31:32

Listen now or read the transcript

.

Comments

  • nonahope
    nonahope Member Posts: 695
    edited September 2018

    Enduring debilitating neuropathy from Taxol infusions, I thoroughly enjoyed this podcast. Very informative.

  • wrmbrownie
    wrmbrownie Member Posts: 14
    edited November 2018

    Thanks for posting that article. Yep, good info. I have neuropathy (mainly feet/toes and fingers.) I wish I had special socks or something that made my feet feel good. 

  • Sylviamorrissmith
    Sylviamorrissmith Member Posts: 1
    edited January 2019

    14 years post treatment I am walking with a cane, have frequent falls, can't feel my feet and fingers. I was reading forums about discoloration of nails, loss of nails, care of nails. Usually the conversations surround cosmetics. But the nail abnormalities are an indication of a bigger problem. Nerves are being destroyed. Possibly resulting in a lifelong disability. During treatment, nail abnormalities should be carefully monitored and treatment adjusted or discontinued if permanent disability is a possibilíty.

  • moderators
    moderators Posts: 7,685
    edited January 2019

    Sylviamorrissmith, welcome to Breastcancer.org. We are sorry to hear about what you are going through. Have you discussed these changes with your treatment team? Have you received physical therapy? Take a look here, in case there are any additional helpful points: Neuropathy.

    Thinking of you All,

    The Mods

  • eyeeluna
    eyeeluna Member Posts: 1
    edited September 2020

    I can relate to Sylviamorrissmith, During my 10th treatment of 15 weekly treatment. I started with my nails turning black, because I also have Dermatomyositis my doctor said I was having a flare.

    Yet after some blood work and other test it turns out no flare. I now need a wheelchair or cane. The pain at night is awful. I wish they would have stop at the 10th treatment of my chemo. I had HER2+on my left breast

    very early stage with no lymph nodes involved. I had a mastectomy , but was told I needed the chemo..

  • minustwo
    minustwo Member Posts: 13,001
    edited September 2020

    Excellent presentation. Thank you for posting the interview.

    Unfortunately I had two of the drugs that can cause problems - Taxotere and Carboplatin. Fascinating to learn that each works a different way - both in how they inhibit/kill the cancer and in how they damage/destroy the nerve connections. Who knew!!

    Fortunately I had good advice from BCO members and did ice my hands & feet. Although I did it so I wouldn't lose my nails (and I did not), it now appears that icing may decrease the risk of neuropathy, at least with Taxotere. So maybe mine would have been worse or is only from the Carboplatin.

    I'm always grateful that I don't often have much pain. But always frustrated that my feet are basically dead blocks of ice. And often nerves are dead 1/2 way up my calves. And I'm frustrated that my balance is off & I can no longer stand on one foot - even to put on my underwear.
    I'm grateful that my hands improved so that I can button & zip my jeans, which I couldn't do for quite a while. But frustrated that I can't feel enough in my finger tips to 'swipe' a phone or computer effectively or pick out splinters or manipulate small parts & pieces.


    My neurologist originally said there could be some improvement over two years time, but I would never get back to where I started. I'm 6 years past any active treatments, so any further improvement is unlikely. Sorry to see the only treatment available is only for pain. Nothing for the numbness. Maybe some day.

  • maryna8
    maryna8 Member Posts: 1,819
    edited April 2022

    Hi, all

    I also have neuropathy, my feet felt puffy and tingly after my first infusion of Taxotere. I tried icing feet, but too late. Now I have constant cold feet, and sometimes bothersome tingling and stinging,, but the worst part is the weakness in my legs that affects my endurance. I continue to do what I can, while realizing this condition is not going away. The Oncologist cut my dose of Taxotere after 1st treatment but apparently damage was done. There are no drugs for this side effect, there are only drugs for nerve pain. I am grateful I don't have the severe pain that one of my diabetic friends has.

    I also enjoyed the article/interview with the doctor.

    Mary